Alert archive / Illinois / Flash Flood Warnings in 2011

Flash Flood Warning 30, NWS Quad Cities, IA

August 12, 2011Stephenson County, Illinois

NWS Quad Cities, IA issued this flash flood warning at Aug 12, 2011, 5:24 PM CDT for Stephenson County, Illinois. It was in force for 2 hr. 2 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Aug 12, 2011, 5:24 PM CDT (22:24 UTC)
Expired
Aug 12, 2011, 7:27 PM CDT
In force
2 hr
Issued by
NWS Quad Cities, IA
Area
Storm-based polygon
Flood severity
None

County Stephenson County, IL

The radar

The Quad Cities radar (KDVN), 111 km from the middle of the area, began a volume at 22:26 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Aug 12, 5:39 PM CDTFLASH FLOOD4 N German Valley, ILVERY HEAVY RAIN AND A LOT OF FLOODING IN THE AREA.
Aug 12, 5:40 PM CDTFLASH FLOOD3 Nw German Valley, ILLAMM AND HOLLYWOOD ROADS BEGINNING TO FLOOD. ZERO VISIBILITY IN HEAVY RAIN. ALSO NICKEL SIZE HAIL.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 15 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Davenport, (KDVN), launched 12:00Z, 10.4 hours before the alert went out and 105 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Davenport, at 12:00Z on 2011-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Davenport, at 12:00Z on 2011-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 38 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1545 m above ground
0-6 km bulk shear
27 kt
0-1 km storm-relative helicity
38 m²/s²
0-3 km storm-relative helicity
60 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

346 
WGUS53 KDVN 122224
FFWDVN
ILC177-130115-
/O.NEW.KDVN.FF.W.0030.110812T2224Z-110813T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
524 PM CDT FRI AUG 12 2011

THE NATIONAL WEATHER SERVICE IN THE QUAD CITIES HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  SOUTHEASTERN STEPHENSON COUNTY IN NORTHWEST ILLINOIS...
  THIS INCLUDES THE CITY OF FREEPORT...

* UNTIL 815 PM CDT

* AT 517 PM CDT...COUNTY EMERGENCY MANAGEMENT REPORTED HEAVY RAIN 
CAUSING STREET FLOODING IN DOWNTOWN FREEPORT.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO RIDOTT.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE ON FLOODED ROADS. MOST FATALITIES OCCUR IN VEHICLES
SWEPT AWAY IN FLOOD WATERS AS SHALLOW AS 1 FOOT.

FLOODING OF SMALL STREAMS AND CREEKS...STREETS...UNDERPASSES AND LOW
LYING URBAN AREAS IS LIKELY.

&&

LAT...LON 4234 8972 4235 8940 4220 8940 4220 8972

$$

WOLF
1 follow-up statement
426 
WGUS73 KDVN 130027
FFSDVN

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
727 PM CDT FRI AUG 12 2011

ILC177-130033-
/O.CAN.KDVN.FF.W.0030.000000T0000Z-110813T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
STEPHENSON IL-
727 PM CDT FRI AUG 12 2011

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR SOUTHEASTERN 
STEPHENSON COUNTY...

THE FLASH FLOOD WARNING FOR SOUTHEASTERN STEPHENSON COUNTY HAS BEEN 
CANCELLED SINCE THE THUNDERSTORMS HAVE MOVED OUT OF THE WARNED AREA 
AND THE STEPHENSON COUNTY EMERGENCY MANAGER REPORTED THAT THE WATER 
HAS RECEDED IN THE AREAS WHERE FLOODING OCCURRED EARLIER THIS 
EVENING.  

LAT...LON 4234 8972 4235 8940 4220 8940 4220 8972

$$

DLF

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before this flash flood warning went out at Aug 12, 3:03 PM CDT, 2 hours 21 minutes earlier.

Area forecast discussion, Aug 12, 3:03 PM CDT, 2 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
303 PM CDT FRI AUG 12 2011

.SYNOPSIS...
WATER VAPOR LOOPS SHOW UPPER LOW SPINNING ACROSS WESTERN ND WITH A
TROUGH EXTENDED INTO CENTRAL IA. WEAKENING COLD FRONT WAS MOVING
THROUGH CENTRAL IA WITH CLEAR SKIES IN WESTERN IA BEHIND THE UPPER
TROUGH/COLD FRONT. THUNDERSTORMS WERE ASSOCIATED WITH THE COLD
POCKET IN ND AND STORMS WERE IN CENTRAL MO NORTH OF A WARM FRONT.
THERE WERE ALSO SCATTERED SHOWERS IN WI. SCATTERED SHOWERS WERE ALSO
IN SOUTHEAST IA AND WESTERN IL. CURRENT TEMPERATURES WERE IN THE
UPPER 70S TO LOWER 80S WITH DEW POINTS IN THE 60S SO MORE HUMID
TODAY.

..HAASE..

&&

.SHORT TERM...TONIGHT AND SATURDAY...
FORECAST FOCUS ON RAIN CHANCES THROUGH SATURDAY.

TONIGHT...OPERATIONAL MODELS SEEM TO HAVE A HANDLE ON RAIN TRENDS.
WILL CARRY 30-50 POPS FOR THIS EVENING AHEAD OF THE TROUGH/COLD
FRONT. A BETTER WAY TO DESCRIBE IT WOULD BE TO SAY SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS. TROUGH SWINGS THROUGH TO THE EAST OF THE
CWA AFTER MIDNIGHT SO WILL ONLY MENTION A SLIGHT CHANCE. RAIN
AMOUNTS SHOULD BE LIGHT AND MAINLY LESS THAN A TENTH OF AN INCH. MIN
TEMPS IN THE 60S.

SATURDAY...UPPER LOW/STRONG VORT MAX PROGGED TO DIVE SOUTHEAST INTO
OUR REGION. THIS SHOULD ALLOW FOR MUCH MORE CLOUD COVER COMPARED TO
TODAY. OPERATIONAL MODELS ALSO INCREASE COVERAGE OF SHOWERS STARTING
IN OUR NW CWA IN THE MORNING AND THEN SPREADING OVER MOST OF THE CWA
AS THE DAY PROGRESSES. OUR SW CWA SHOULD HAVE LESS CHANCES SOUTH OF
THE VORT TRACK. WILL GO WITH CHANCE POPS IN THE MORNING THEN LIKELY
POPS NORTHEAST HALF IN THE AFTERNOON. WITH ONLY HAVE CHANCE POPS IN
OUR SW. AGAIN QPF AMOUNTS WILL BE RATHER LIGHT AND MAINLY LESS THAN
A TENTH OF AN INCH. WITH PLENTY OF CLOUDS AND SHOWERS AROUND MAX
TEMPS BE BELOW NORMAL AGAIN...IN THE RANGE FROM THE MID 70S NORTH TO
AROUND 80 FAR SOUTH.

..HAASE..

.LONG TERM...SATURDAY NIGHT THROUGH NEXT FRIDAY...
MOSTLY QUIET WITH TYPICAL AUGUST TEMPERATURES...CHANCE FOR SHOWERS
AND THUNDERSTORMS TUESDAY THE MAIN FORECAST ISSUE.

OVERALL....INITIALIZATION AND VERIFICATION AVERAGE WITH PRIMARY
CHALLENGE THE POTENTIAL FOR A DECENT MCS EVENT MONDAY NIGHT INTO
TUESDAY. LOCAL TOOLS AND CONCEPTUAL FRAMEWORKS SUPPORT ALL SOLUTIONS
A BIT OVERDONE AND TOO FAR NORTH WITH RAINFALL AMOUNTS.  VERIFICATION
AT 18Z AND RUN TO RUN CONTINUITY SUPPORTS A 50/50 BLEND OF GFS AND
HI-RES ECMWF WITH SLIGHTLY WIDER DIURNAL TEMPERATURES RANGES POSSIBLY
NEEDED.

SATURDAY NIGHT THROUGH MONDAY...LITTLE CHANGES WITH SOME LINGERING
LIGHT EVENING SHOWERS IN FAR NORTHEAST SECTIONS SATURDAY WITH
CLEARING BY SUNRISE.  SEASONABLY MODERATE CANADIAN HIGH PRESSURE
SYSTEM TO BRING SLIGHTLY BELOW NORMAL WITH FAIR SKIES OF MOSTLY FAIR
WEATHER CUMULUS CLOUDS AND MODERATE HUMIDITY LEVELS.  HIGHS 76-82F
AND LOWS MOSTLY MID TO UPPER 50S SUNDAY AND MONDAY AM LATER SHIFTS
MAY NEED TO WIDEN SLIGHTLY DIURNAL TEMPERATURE RANGES.

MONDAY NIGHT AND TUESDAY...LOW TO MODERATE CHANCE POPS AS A MCS EVENT
PASSES ALONG THE APPROACHING WEAK WARM FRONT.  UPPER AIR ANALYSIS
SUPPORTS CONVECTION SHOULD ROTATE TO THE SOUTHEAST WITH HEAVIEST
RAINFALL AND STRONGEST STORMS PROBABLY SOUTH OF OUR AREA.  THIS
SHOULD BE CLARIFIED IN THE NEXT 12 TO 24 HOURS. AMOUNT OF CLOUDS AND
PRECIPITATION WILL GREATLY IMPACT HIGH TEMPERATURES ON TUESDAY.

WEDNESDAY THROUGH FRIDAY...CHANCE TO SLIGHT CHANCE POPS WEDNESDAY
AHEAD OF ANOTHER FAST MOVING COOL FRONT IN NW FLOW WITH LIMITED
FORCING AND MOISTURE SUGGESTED ATTM...NOT FAVORABLE FOR DECENT
RAINFALL AMOUNTS AND COVERAGE.  NEAR NORMAL TEMPERATURES WEDNESDAY.
COOL FRONT TO PASS BY THURSDAY AM WITH SLIGHTLY BELOW NORMAL TEMPS
AND DRY CONDITIONS THROUGH AT LEAST FRIDAY.

..NICHOLS..

&&

.AVIATION...
VFR CONDS REMAINDER OF THIS AFTERNOON AND TONIGHT. SCATTERED SHOWERS
AND ISOLATED THUNDERSTORMS THIS AFTERNOON AND EVENING. SOUTH TO
SOUTHWEST WINDS AROUND 10 KNOTS OR LESS.

..HAASE..

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.

&&

HAASE/NICHOLS
Hazardous weather outlook, Aug 12, 11:41 AM CDT, 5 hours 43 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1141 AM CDT FRI AUG 12 2011

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-131645-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
1141 AM CDT FRI AUG 12 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND TONIGHT.
SEVERE WEATHER IS NOT EXPECTED.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

ISOLATED THUNDERSTORMS ARE POSSIBLE ON SATURDAY. SEVERE WEATHER IS
NOT EXPECTED. THERE IS A CHANCE OF THUNDERSTORMS TUESDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

HAASE

In the hours before

Special weather statement, Aug 12, 4:43 PM CDT, 41 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
443 PM CDT FRI AUG 12 2011

ILZ002-122245-
STEPHENSON-
443 PM CDT FRI AUG 12 2011

...STRONG THUNDERSTORM MOVING THROUGH STEPHENSON COUNTY...

AT 439 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR FREEPORT...MOVING NORTHEAST AT 20 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  CEDARVILLE AROUND 450 PM CDT...
  RIDOTT AND DAKOTA AROUND 505 PM CDT...
  ROCK CITY AROUND 515 PM CDT...

ONE HALF INCH DIAMETER HAIL...WINDS GREATER THAN 35 MPH...BRIEF HEAVY
RAIN...ARE EXPECTED WITH THIS STORM.

IF YOU HEAR THUNDER, MOVE IMMEDIATELY TO A STURDY BUILDING OR CAR
UNTIL THE STORM HAS PASSED.

LAT...LON 4250 8942 4222 8941 4220 8972 4237 8986
      4245 8963 4250 8943
TIME...MOT...LOC 2142Z 242DEG 18KT 4229 8963

DLF
Local storm report, Aug 12, 4:57 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
457 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0454 PM     HAIL             1 S FREEPORT            42.28N 89.63W
08/12/2011  E0.88 INCH       STEPHENSON         IL   TRAINED SPOTTER

            WINDS AROUND 15-20 MPH.

&&

RAYW
Local storm report, Aug 12, 5:01 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
501 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0459 PM     HAIL             FREEPORT                42.29N 89.63W
08/12/2011  E0.25 INCH       STEPHENSON         IL   TRAINED SPOTTER

            1.1 INCHES OF RAIN SINCE 4 PM. WINDS ESTIMATED AT 30-40
            MPH.

&&

RAYW
Local storm report, Aug 12, 5:21 PM CDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
521 PM CDT FRI AUG 12 2011

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND GST     FREEPORT ALBERTUS AIRPO 42.25N 89.58W
08/12/2011  M61 MPH          STEPHENSON         IL   AWOS

&&

The office that day

Everything else NWS Quad Cities, IA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 4:43 PM CDTSpecial Weather StatementDVNStephenson62 min
Aug 12, 5:23 PM CDTSevere Thunderstorm WarningDVNStephenson22 min
Aug 12, 5:39 PM CDTTornado WarningDVNStephenson26 min

Nearby

Flash Flood Warnings in Illinois, 2011Every flash flood warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.